Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Missoula, MT

August 8, 2008Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 8, 2008, 7:25 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 7:25 PM PDT (02:25 UTC)
Expired
Aug 8, 2008, 8:15 PM PDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID

The radar

The Spokane radar (KOTX), 158 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 090225
SVRMSO
IDC035-049-090315-
/O.NEW.KMSO.SV.W.0023.080809T0225Z-080809T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
725 PM PDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IDAHO COUNTY IN CENTRAL IDAHO...
  WESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 815 PM PDT.

* AT 722 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OROFINO...AND WAS MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK RIVER AROUND 755 PM PDT...
  HEADQUARTERS AROUND 800 PM PDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
      4678 11548 4627 11611 4640 11620 4640 11630
      4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0225Z 216DEG 31KT 4649 11622

$$
HENRY
2 follow-up statements
000 
WWUS55 KMSO 090254
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
853 PM MDT FRI AUG 8 2008

IDC035-049-090315-
/O.CON.KMSO.SV.W.0023.000000T0000Z-080809T0315Z/
IDAHO ID-CLEARWATER ID-
753 PM PDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR WESTERN CLEARWATER AND NORTHWESTERN IDAHO COUNTIES...

* AT 752 PM PDT...DOPPLER RADAR INDICATED ANOTHER SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
MPH.  THIS STORM WAS LOCATED NEAR RIVERSIDE...OR ABOUT NEAR   
OROFINO...AND WAS MOVING NORTHEAST AT 31 MPH. THE OTHER SEVERE 
THUNDERSTORM IS NOW LOCATED ABOUT 7 MILES WEST OF HEADQUARTERS AND 
IS MOVING NORTHEAST AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENT AROUND 810 PM PDT...
  ELK RIVER AND JAYPE AROUND 815 PM PDT.

LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
      4678 11548 4627 11611 4640 11620 4640 11630
      4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0253Z 207DEG 27KT 4652 11625

$$
HENRY
000 
WWUS55 KMSO 090315
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
915 PM MDT FRI AUG 8 2008

IDC035-049-090325-
/O.EXP.KMSO.SV.W.0023.000000T0000Z-080809T0315Z/
IDAHO ID-CLEARWATER ID-
815 PM PDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLEARWATER AND
NORTHWESTERN IDAHO COUNTIES EXPIRES AT 815 PM PDT...

LAT...LON 4663 11634 4692 11634 4693 11632 4693 11587
      4678 11548 4627 11611 4640 11620 4640 11630
      4649 11639 4649 11645 4650 11648 4662 11647
TIME...MOT...LOC 0254Z 207DEG 27KT 3806 2839

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:55 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 8, 5:55 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
655 PM MDT FRI AUG 8 2008

.DISCUSSION...RADAR AND SATELLITE COVERAGE HAVE ONLY SHOWN
SCATTERED THUNDERSTORM COVERAGE THIS EVENING. HAVE DECREASED
PRECIPITATION AND SKY COVERAGE ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO TO SHOW THIS. GENERALLY AREAS AFFECTED TONIGHT WILL
BE LEMHI COUNTY IDAHO AND NORTHWEST AND SOUTHWEST MONTANA. SOME
THUNDERSTORMS MAY BECOME INTENSE AT TIMES...BUT EXPECTING ONLY TO
PRODUCE BRIEF HEAVY RAIN. OTHER CHANGES TO THE FORECAST WERE
FAIRLY MINOR.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECT LOWERING VISIBILITIES AND CEILINGS DUE TO BRIEF HEAVY
RAINS WITH THUNDERSTORMS THIS EVENING. STORM OUTFLOW MAY PRODUCE
GUSTY WINDS IN THE VICINITY OF THESE STORMS. THUNDERSTORM ACTIVITY
IS EXPECTED TO DECREASE IN AREAL COVERAGE AFTER MIDNIGHT... BUT A
FEW STORMS MAY PERSIST IN NORTHWEST AND WEST CENTRAL MONTANA
THROUGH THE MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 233 PM MDT FRI AUG 8 2008/

DISCUSSION...CLEARING SKIES IS ALLOWING FOR CONVECTION TO
INITIATE IN CENTRAL IDAHO. EXPECT SCATTERED THUNDERSTORMS IN CENTRAL
IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE TO DEVELOP
NORTHWARD THROUGH THE EVENING HOURS ACROSS ALL OF WESTERN MONTANA.
AMPLE MOISTURE IN THE ATMOSPHERE COULD STILL LEAD TO LOCALIZED
HEAVY RAIN WITH STORMS...ESPECIALLY IN LEMHI COUNTY WHERE A FLASH
FLOOD WATCH IS IN EFFECT. THUNDERSTORMS WILL DECREASE IN COVERAGE
AFTER MIDNIGHT WITH THE BEST AREA FOR CONVECTION THROUGH THE EARLY
MORNING HOURS EXPECTED IN WEST CENTRAL AND NORTHWEST MONTANA.

SATURDAY...THE UPPER LOW OFF THE WASHINGTON COAST WHICH HAS BEEN
USHERING IN SHORTWAVES TO INITIATE CONVECTION WILL BEGIN TO MOVE
INLAND. THE ASSOCIATED COLD FRONT WILL APPROACH EASTERN WASHINGTON
DURING THE AFTERNOON. THIS WILL LEAVE MUCH OF WESTERN MONTANA
UNDER A STRONG SOUTHERLY MOIST FLOW. MODEL SOUNDINGS...AMPLE LOW
LEVEL MOISTURE...WITH GOOD DYNAMIC SUPPORT FROM THE APPROACHING
COLD FRONT WILL COMBINE TO PRODUCE STRONG TO POSSIBLY A FEW SEVERE
THUNDERSTORMS. THESE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE
FRONT AND MOVE IN A LINE ACROSS WESTERN MONTANA FROM MID
AFTERNOON THROUGH THE EVENING HOURS...WITH NORTHWEST MONTANA AND
THE GLACIER NATIONAL PARK REGION EXPECTED TO SEE THE STRONGEST
STORMS. STRONG GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH
STORMS.

SUNDAY AND MONDAY...TEMPERATURES WILL COOL TO SLIGHTLY BELOW
NORMAL AS THE LOW PRESSURE SYSTEM MOVES EASTWARD THROUGH SOUTHERN
CANADA. DRIER AIR WILL BE ENTRAINED OVER THE NORTHERN
ROCKIES...LOWERING THE CHANCE OF PRECIPITATION TO NEAR ZERO BY
MONDAY EVENING. PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT BOTH
SUNDAY AND MONDAY...SO EXPECT TO SEE SOME GUSTY WESTERLY
WINDS...ESPECIALLY IN THE AFTERNOON.

DRYING TREND WITH NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES
WILL CONTINUE INTO THE EARLY WEEK. FORECAST MODELS BEGIN TO HINT
AT ANOTHER LOW PRESSURE REGION AFFECTING THE AREA BETWEEN
WEDNESDAY AND THURSDAY...BUT DUE TO INCONSISTENCY IN PREVIOUS
MODEL RUNS...HAVE LITTLE CONFIDENCE IN THIS SOLUTION FOR THE TIME
BEING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...&&

UPDATE...FOSTER
PREVIOUS DISCUSSION....RPN/VIA
AVIATION...FOSTER
Hazardous weather outlook, Aug 8, 10:16 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1116 AM MDT FRI AUG 8 2008

MTZ001>005-043-090300-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. THE MAIN
THREAT TODAY AND THIS EVENING FROM STORMS WILL BE HEAVY RAIN. LOCAL
PONDING OF WATER IN FIELDS AND ROADWAYS IS POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE ESPECIALLY FROM MISSOULA NORTHWARD...PRODUCING LARGE
HAIL...HEAVY RAIN AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ006-007-090300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1116 AM MDT FRI AUG 8 2008 /1016 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY INTO
THIS EVENING. THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN.
LOCAL PONDING OF WATER IN FIELDS AND ON ROADWAYS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY
BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-090300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY INTO
THIS EVENING. SLOW STORM MOTION WILL LEAD TO THE POTENTIAL FOR
VERY HEAVY RAINFALL WHICH MAY PRODUCE LOCAL PONDING OF WATER IN
LOW LYING AREAS...ON ROADWAYS AND FLASH FLOODING IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD
FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-090300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1016 AM PDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY BECOMING
POTENTIALLY STRONG THIS AFTERNOON. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE..PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 7:06 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             1 W OROFINO             46.48N 116.28W
08/08/2008  E0.75 INCH       CLEARWATER         ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PENNY SIZE HAIL AND NUMEROUS
            TREES AND LARGE BRANCHES BLOWN DOWN FROM DOWNTOWN OROFINO
            TO 2 MILES WEST OF OROFINO.

0748 PM     TSTM WND DMG     2 W OROFINO             46.48N 116.30W
08/08/2008                   CLEARWATER         ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED NUMEROUS TREES AND LARGE
            BRANCHES DOWN. POWER IS OUT TO TOWN. NUMEROUS FIRE STARTS
            WERE ALSO REPORTED.

&&

HENRY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:37 PM PDTSevere Thunderstorm WarningMSOClearwater38 min
Aug 9, 11:23 AM PDTSevere Thunderstorm WarningMSOLemhi52 min
Aug 9, 1:06 PM PDTSevere Thunderstorm WarningMSOLemhi39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.